North Carolina, 2003

Flash Flood in North Carolina, August 8, 2003

August 8, 2003 · NWS RNK · 1 event in 1 county or zone

Thunderstorms during the early evening of the 8th produced flash flooding that closed numerous roads in the Mount Airy area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the early evening of the 8th produced flash flooding that closed numerous roads in the Mount Airy area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 8, 2:15 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 8, 2:15 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT FRI AUG 8 2003

WILL CONTINUE FLOOD WATCH TONIGHT. PATCHES OF HEAVY RAIN ARE
POSSIBLE THIS AFTERNOON WITH RELATIVELY LOW FFG IN THE WATCH AREA.
THE HEAVIEST RAIN IS FALLING IN MERCER COUNTY WERE ALMOST 2 INCHES
OF RAIN. KFCX 88D AT 18Z SHOWED THAT MOST OF SCT SHOWERS AND
THUNDERSTORMS WERE IN THE MOUNTAINS ALONG THE SFC MOISTURE
CONVERGENCE. STRONG MID-LEVEL SHORTWAVE TROF LOCATED TO OUR WEST
WILL ENHANCE CONVECTION TONIGHT AS IT MOVES EAST. ELECTED TO RAISED
POPS TO LIKELY TONIGHT IN THE WEST. COMBINATION OF ABUNDANT
MOISTURE...DAYTIME HEATING AND TROUGH WILL RESULT IN THE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS TOMORROW ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. ANOTHER IMPULSE ROUNDS BASE OF TROUGH
AND MOVES ACROSS THE AREA. MAY NEED TO ISSUE ANOTHER FLOOD WATCH FOR
SATURDAY DEPENDING ON WHERE THE HEAVIEST RAIN FALLS TONIGHT. ON
SATURDAY...RAISED POPS AND LOWERED MAX TEMPS A FEW DEGREES. FOR THE
EXTENDED PERIODS...ERN US MID-UPPER LEVEL  TROF WILL PERSIST INTO
EARLY NEXT WEEK...ALONG WITH ITS ASSOCIATED UNSETTLED WEATHER.
ADJUSTED LOW TEMPS IN NE PORTIONS OF FA FOR MONDAY NIGHT AND TUESDAY
AM. INCREASED CLOUD COVER AND POPS FOR WEDNESDAY. ZONES WILL BE OUT
BY 400 PM. HAVE A GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   67  80  67  83 /  50  50  50  30
LYH   67  80  67  83 /  50  50  50  30
DAN   69  84  69  85 /  60  50  50  30
BLF   62  77  62  75 /  70  60  50  30
LWB   61  74  64  75 /  70  60  50  30
BCB   64  79  64  80 /  70  60  50  30
TNB   61  77  62  77 /  60  60  50  30

.RNK...
NC...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES NCZ001>004...NCZ018>020.

VA...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES
VAZ007...VAZ009>013...VAZ015>017...VAZ032>033...VAZ043.

WV...FLOOD WATCH UNTIL MIDNIGHT FOR ZONES WVZ042>044.

07
Hazardous weather outlook, Aug 8, 5:01 AM EST, 13 hours 34 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR THE SOUTHWEST HALF OF THE COUNTY
WARNING AREA. HEAVY RAIN OVER THE PAST THREE DAYS HAS SATURATED THE
GROUND IN THE WATCH AREA. SHOWERS AND THUNDERSTORMS WILL BECOME
NUMEROUS THIS AFTERNOON AND HEAVY RAIN IS ONCE AGAIN EXPECTED WITH
ANY OF THE STORMS. RAINFALL RATES UP TO TWO INCHES PER HOUR ARE POSSIBLE.

SEE WBCFFARNK FOR MORE DETAILS. THIS PRODUCT CAN BE VIEWED ON THE
BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMS

In the hours before

Local storm report, Aug 8, 6:31 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT FRI AUG 08 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    FANCY GAP                 VA   FLASH FLOOD
08/08/03   CARROLL                        LOVILLS CREEK OUT OF ITS
                                          BANKS. ROAD CLOSURES DUE
                                          TO HIGH WATER.REPORTED BY
                                          CARROLL SHERIFFS OFFICE.

The radar

The Roanoke radar (KFCX), 77 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Surry

When
August 8, 6:35 PM EST to 8:00 PM EST
Where
Surry County, Mt Airy
Reported by
EMERGENCY MANAGER
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332740.